Winter Storm, Lee
- When
- January 21, 2:00 PM CST to January 22, 5:00 AM CST
- Where
- Lee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.746, -89.300 (the zone’s center; the record gives no point)
Heavy snow developed over northwest Illinois during the afternoon of January 21st. The snow continued into the early morning hours of January 22nd.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Heavy snow developed over northwest Illinois during the afternoon of January 21st. The snow continued into the early morning hours of January 22nd. Storm total snowfall amounts included 8.1 inches at Rockford Airport, 7.5 inches in Polo, 7.4 inches in South Beloit, 7.1 inches in Mt. Morris, 7.0 inches in Belvidere and 6.0 inches in Dixon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 21, 1:56 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 156 PM CST MON JAN 21 2008 .DISCUSSION... 1101 AM CST FOR MORNING UPDATE...HAVE ADJUSTED GRIDS TO REFLECT CURRENT TRENDS ESPECIALLY ACROSS SOUTHEAST HALF OF FORECAST AREA WHERE INITIAL BAND OF LIGHT SNOW HAS LIFTED NORTH AND SUNSHINE BEAMING THROUGH THIN SCT/BKN HIGH CLOUDS. SHARP DELINEATION ACROSS NORTHWEST HALF OF FORECAST AREA WHERE LIGHT SNOW WILL CONTINUE TO PERSIST TODAY IN ASSOCIATION WITH ISENTROPIC ASCENT FORCED BY SERIES OF MINOR AMPLITUDE MID LEVEL DISTURBANCES. 12Z MODEL GUIDANCE REMAINS IN DECENT AGREEMENT IN DEPICTING MEASURABLE LIGHT QPF ROUGHLY ALONG/NORTH OF A KVYS TO KUGN LINE...THOUGH WILL HAVE TO MONITOR RADAR TRENDS AS REFLECTIVITY BEGINS TO INCREASE ACROSS EASTERN IA/NORTHWEST IL IN RESPONSE TO APPROACH OF NEXT MID LEVEL SPEED MAX LATE MORNING/EARLY THIS AFTERNOON. SLATER IA PROFILER SHOWING 50 KTS AT 700 HPA ASSOCIATED WITH THIS FEATURE...AND AREA ALSO APPEARS TO BE BENEATH RIGHT ENTRANCE REGION TO UPPER JET STREAK OVER NORTHERN GREAT LAKES WHICH WILL LIKELY ENHANCE LIFT ACROSS UPPER MIDWEST. 3 HOURLY SURFACE PRESSURE FALLS OF CLOSE TO 3 MB ACROSS EASTERN IA/WESTERN IL INDICATIVE OF RELATIVELY STRONG FORCING ACROSS THIS AREA...SO DESPITE SURFACE OBS NOT REPORTING SNOW BENEATH RADAR RETURNS ACROSS WEST CENTRAL IL EXPECT WILL DO SO IN THE NOT TOO DISTANT FUTURE. WILL HAVE TO MONITOR THESE TRENDS AND WILL CONSIDER POSSIBILITY OF STRETCHING SNOW ADVISORY A BIT FARTHER SOUTH THIS AFTERNOON ACROSS WESTERN CWA. RATZER && .AVIATION... 1147 AM CST FOR THE 1800 UTC TAFS...A WARM FRONT CURRENTLY STRETCHED ACROSS NORTHERN ILLINOIS HAS LEAD TO LIGHT SNOW TO THE NORTH AND WEST OF IT...WHILE SKIES HAVE CLEARED UP A BIT TO THE SOUTH AND EAST OF IT...PARTICULARLY AT THE CHICAGO AREA TAF SITES. CONDITIONS WILL START TO DETERIORATE LATER THIS AFTERNOON AS SNOW BEGINS TO MOVE EASTWARD INTO THE REST OF THE TAF SITES. CEILINGS AND VIS WILL START TO DROP THROUGH THE EVENING AND INTO THE EARLY MORNING HOURS AS SNOWFALL RATES START TO PICK UP AS A LOW PRESSURE SYSTEM CURRENTLY IN NORTHERN KANSAS LIFTS NORTHEAST ALONG THE WARM FRONT INTO SOUTHERN WISCONSIN. WINDS WILL REMAIN GUSTY AT TIMES AS PRESSURE FALLS CONTINUE ACROSS THE REGION. THEY WILL ALSO BECOME MORE SOUTHERLY TOWARD EVENING AND EVENTUALLY GO NORTHWEST AS THE LOW PULLS A COLD FRONT THROUGH THE AREA. VFR CONDITIONS WILL DROP TO MVFR THIS EVENING...EXCEPT AT RFD WHERE THEY ALREADY ARE...AND THEN AGAIN DROP TO IFR OVERNIGHT. MVFR CEILINGS WILL CONTINUE THROUGH THE MORNING TUESDAY AFTER THE COLD FRONT COMES THROUGH. HALBACH && .MARINE... 156 PM CST A LOW PRESSURE SYSTEM WILL TRAVEL THROUGH THE CENTRAL PORTION OF THE LAKE OVERNIGHT INTO TUESDAY MORNING. WINDS TO THE SOUTH OF THIS LOW COULD BE GUSTY ACROSS THE SOUTHERN HALF OF THE LAKE UNTIL A COLD FRONT DROPS THROUGH LATER IN THE MORNING. WINDS WILL PICK UP LAKE-WIDE ON TUESDAY BEHIND THIS FRONT AS COLDER AIR FUNNELS DOWN INTO THE REGION. A SECONDARY COLD FRONT WILL DROP THROUGH ON WEDNESDAY WHICH WILL BRING WINDS AND GUSTS UP EVEN HIGHER UP TOWARD 30 KNOTS OR SO. WINDS WILL LIKELY STAY BELOW GALES THROUGHOUT THE FORECAST PERIOD WITH SMALLEST CHANCE OF THEM GOING ABOVE ON WEDNESDAY. HALBACH && .LOT WATCHES/WARNINGS/ADVISORIES... IL...SNOW ADVISORY UNTIL 3 AM CST TUESDAY FOR ILZ003-004-008. IN...NONE. LM...NONE. && WFO LOT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 401 AM CST MON JAN 21 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 220945- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 401 AM CST MON JAN 21 2008 /442 AM EST MON JAN 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. A SNOW ADVISORY FOR 3 TO 6 INCHES OF SNOW WILL BE IN EFFECT TODAY AND TONIGHT FOR BOONE...OGLE...AND WINNEBAGO COUNTIES. LIGHT SNOW IS EXPECTED ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA TODAY THROUGH EARLY TUESDAY. SNOW WILL BE MORE FREQUENT ACROSS FAR NORTHERN AND NORTHWEST ILLINOIS TODAY...SPREADING SOUTHEAST ACROSS THE REMAINDER OF NORTHERN ILLINOIS AND NORTHWEST INDIANA TONIGHT BEFORE ENDING TUESDAY MORNING. TOTAL SNOW ACCUMULATION IS EXPECTED TO RANGE FROM 3 TO 5 INCHES ROUGHLY NORTH OF A STERLING TO WAUKEGAN ILLINOIS RANGE BY TUESDAY MORNING WITH SOME ISOLATED 6 INCH AMOUNTS IN FAR NORTHERN WINNEBAGO COUNTY. ONE TO THREE INCHES IS POSSIBLE ACROSS THE REMAINDER OF THE AREA. CHECK THE LATEST FORECAST IF PLANNING TRAVEL ACROSS NORTHERN ILLINOIS OR NORTHWEST INDIANA ESPECIALLY LATE MONDAY THOUGH EARLY TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. HOWEVER SNOWFALL MEASUREMENTS WOULD BE GREATLY APPRECIATED. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-220945- WINTHROP HARBOR TO MICHIGAN CITY- 401 AM CST MON JAN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A SMALL CRAFT ADVISORY FOR HIGH WAVES AND WINDS MAY BE NEEDED BY TUESDAY FOR THE INDIANA SHORES OF LAKE MICHIGAN. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-220945- LAKE MICHIGAN OPEN WATERS- 401 AM CST MON JAN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RLB
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73713, 73714, 73715, 73716.